Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Nov, 2009, Volume 77, Issue 6

Market Structure and Multiple Equilibria in Airline Markets
p. 1791-1828

Federico Ciliberto, Elie Tamer

We provide a practical method to estimate the payoff functions of players in complete information, static, discrete games. With respect to the empirical literature on entry games originated by Bresnahan and Reiss (1990) and Berry (1992), the main novelty of our framework is to allow for general forms of heterogeneity across players without making equilibrium selection assumptions. We allow the effects that the entry of each individual airline has on the profits of its competitors, its “competitive effects,” to differ across airlines. The identified features of the model are sets of parameters (partial identification) such that the choice probabilities predicted by the econometric model are consistent with the empirical choice probabilities estimated from the data.

Log In To View Full Content

Supplemental Material

Supplement to "Market Structure and Multiple Equilibria in Airline Markets"

We first describe the simulation procedure.  Then, we give theorems that are used in the main text.  We also include many of the practical details that are used to implement the estimation procedure.

Supplement to "Market Structure and Multiple Equilibria in Airline Markets"

Data and programs as well as detailed instructions for replicating the results.

Journal News